Iowa, 2015Funnel Cloud in Iowa, May 29, 2015
May 29, 2015 · NWS DMX · 1 event in 1 county or zone
A strong cold front was sweeping through the state as an upper level wave moved through the region. The front was located stretching across portions of northwest and west central Iowa by late afternoon into the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front was sweeping through the state as an upper level wave moved through the region. The front was located stretching across portions of northwest and west central Iowa by late afternoon into the early evening hours. Scattered showers and thunderstorms had developed along and ahead of the frontal boundary throughout the late afternoon hours. One of the storms produced a funnel cloud in the Lytton area of Sac County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 2:19 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, May 29, 2:19 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT FRI MAY 29 2015
.SHORT TERM /TONIGHT/...
ISSUED AT 318 PM CDT FRI MAY 29 2015
SCATTERED STORMS IN PROGRESS ACROSS THE NORTHERN/EASTERN HALF OF THE
CWA IN ADVANCE OF A STRONG COLD FRONT EXPECTED TO SWEEP THROUGH THE
STATE OVERNIGHT. THE COLD FRONT IS CURRENTLY SITUATED ACROSS SW
MINNESOTA...SE SD INTO NRN NE...AND SHOULD PUSH INTO THE
NORTHWESTERN PORTION OF THE DMX CWA BY 00Z. DECENT CAPE IN PLACE
AHEAD OF THE FRONT...WITH LITTLE SHEAR TO WORK WITH SO WIDESPREAD
SEVERE WEATHER NOT ANTICIPATED. AN ISOLATED SEVERE STORM WILL STILL
BE POSSIBLE INTO THE EVENING HOURS WITH ANY ACTIVITY ALONG AND AHEAD
OF THE FRONT. OTHERWISE INSTABILITY TO WANE TOWARD LATE
EVENING...WITH SOME POST-FRONTAL LIGHT SHOWERS POSSIBLE ACROSS THE
CWA LATE TONIGHT AS A WEAK SHORTWAVE TROUGH MOVES THROUGH ALOFT. LOW
STRATUS AND BREEZY WINDS ALSO EXPECTED LATE TONIGHT BEHIND THE
FRONT...WITH TEMPS DROPPING INTO THE 40S AND 50S.
.LONG TERM /SATURDAY THROUGH FRIDAY/...
ISSUED AT 318 PM CDT FRI MAY 29 2015
MAIN CHALLENGES IN THE SHORT RANGE WILL BE THE DEPARTURE OF TONIGHTS
SYSTEM ALONG WITH COOL FALL-LIKE TEMPERATURES ON THE WAY FOR THE
NEXT TWO DAYS. OVER THE ENTIRE EXTENDED THE PATTERN REMAINS
SIMILAR WITH MORE ENERGY FROM THE PACIFIC WITH AN EVENTUAL WARMING
TREND.
TONIGHTS SYSTEM WILL LINGER A BIT LONGER SATURDAY MORNING AS UPPER
LEVEL TROUGH AND SHEAR ALOFT WILL CONTINUE TO ENHANCE CLOUD COVER
AND CHANCES FOR LIGHT RAIN SHOWERS OVER THE SOUTHEAST THROUGH LATE
MID TO LATE MORNING. UPSTREAM AIRMASS RATHER INDICATIVE OF MID
SEPTEMBER OR MID MARCH WITH H850 TEMPS ONLY RECOVERING TO 4 TO 6C
BY 00Z SUNDAY. CLOUDS LIKELY TO HOLD FOR MUCH OF THE DAY...
LIMITING HIGHS TO THE 60 TO 64 DEGREE MARK...WITH A FEW AREAS
STRUGGLING TO MAKE 60. THIS IS WITHIN 5 TO 6 DEGREES OF RECORD LOW
MIN HIGH TEMPERATURES FOR THE DAY IN SOME CASES. NORTHEAST WINDS
WILL ADD TO THE COOL CONDITIONS. FINALLY BY SATURDAY EVENING...
CLOUDS CLEAR REGION WIDE WITH RATHER COOL OVERNIGHT MINS. THOUGH
NO CHANCE FOR FROST...LOWER TO MID 40S WILL BE COMMON WITH LARGER
URBAN AREAS IN THE MID TO UPPER 40S. BY SUNDAY THE SURFACE RIDGE
WILL BE SLOWLY DRIFTING EAST WITH LEE SIDE TROUGHING BEGINNING TO
DEVELOP OVER WESTERN NEBRASKA. OVERALL THE UPPER LEVEL RIDGE IS
LIKELY TO BUILD AND REMAIN OUT OF PHASE WITH THE SFC FEATURES...
LIMITING PRECIPITATION CHANCES OVER OUR REGION UNTIL ROUGHLY MID
WEEK WHEN THE RIDGE FLATTENS. TEMPERATURES WILL BE ON THE INCREASE
AS H500 HEIGHT/THICKNESS INCREASES THROUGH THE PERIOD WITH H850
TEMPERATURES RECOVERING FROM THE 5 TO 6C FORECAST ON SUNDAY TO 12
TO 15C BY MIDWEEK. THIS SHOULD BRING HIGHS BACK INTO THE 70S TO
LOWER 80S WITH LOWS IN THE 50S TO LOWER 60S. THERE CONTINUES TO BE
SOME RUN TO RUN INCONSISTENCY REGARDING THE TIMING OF THE RETURN
OF MOISTURE NEXT WEEK. MODEL CONSENSUS PLACES A WEAK WAVE AND SOME
LIFT INTO OUR AREA BY LATE TUESDAY OR TUESDAY NIGHT/WEDNESDAY WITH
INCREASING CHANCES FOR SOME ADDITIONAL THUNDER FOR THURSDAY INTO
FRIDAY. WILL INTRODUCE SOME POP AT THIS TIME TO COVER THE CHANCE
FOR INCREASING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
ACTIVITY SHOULD REMAIN WIDELY SCATTERED AS FORCING WILL BE MAINLY
MESOSCALE IN NATURE UNTIL LATER IN THE PERIOD ON THURSDAY INTO
FRIDAY. OUTSIDE OF PULSE STORMS AND HEAVY DOWNPOURS...THE THREAT
FOR SEVERE WEATHER LOOKS LOW THROUGH NEXT FRIDAY.
&&
.AVIATION...29/18Z
ISSUED AT 118 PM CDT FRI MAY 29 2015
SOME SCATTERED SHOWERS AROUND CURRENTLY WITH ACTIVITY EXPECTED TO
INCREASE ACROSS THE NORTH AND SOUTHEAST THIS AFTERNOON AND IMPACT
MOST SITES THROUGH THIS EVENING AS A STRONG COLD FRONT SWEEPS
THROUGH THE STATE TONIGHT. SOME MVFR/LOW VFR CIGS AROUND AND
EXPECT ALL MVFR CONDITIONS BY LATE TONIGHT WITH STRATUS BEHIND THE
FRONT. STRATUS WILL LINGER INTO SATURDAY...BUT IS EXPECTED TO LIFT
SOME AND START TO BREAK UP TOWARD THE END OF THE PERIOD. WINDS TO
SHIFT AROUND TO THE NORTHWEST BEHIND THE FRONT...AND PICK UP TO
BECOME BREEZY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BEERENDS
LONG TERM...REV
AVIATION...BEERENDS
Hazardous weather outlook, May 29, 2:22 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT FRI MAY 29 2015
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
322 PM CDT FRI MAY 29 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. A FEW STORMS MAY BE SEVERE...BUT OVERALL THE THREAT
OF SEVERE WEATHER IS LOW. BRIEF DAMAGING WIND WOULD BE THE
MAIN THREAT IF SOMETHING DID MATERIALIZE. LOCALLY HEAVY
RAINS MAY ALSO ACCOMPANY A FEW STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE TUESDAY THROUGH
THURSDAY. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED THIS EVENING.
MJB
In the hours before
Special weather statement, May 29, 3:20 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT FRI MAY 29 2015
IAZ007-017-292330-
WORTH-CERRO GORDO-
INCLUDING THE CITIES OF...NORTHWOOD...MANLY...MASON CITY...
CLEAR LAKE
420 PM CDT FRI MAY 29 2015
...THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL MOVING ACROSS THE
AREA...
A FEW STRONGER THUNDERSTORMS ARE MOVING ACROSS FAR NORTHERN IOWA.
THE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH
RATES OF A HALF INCH PER HOUR. SOME SMALL HAIL AND GUSTY WINDS
COULD ALSO ACCOMPANY THE STRONGER STORMS. THESE STORMS ARE MOVING
TO THE NORTHEAST AT 20 MPH AND SHOULD EXIT THE AREA BY 5 PM BUT
ADDITIONAL STORMS ARE EXPECTED THROUGH EARLY EVENING.
FAB
Special weather statement, May 29, 3:26 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT FRI MAY 29 2015
IAZ027-028-038-039-292330-
BUTLER-BREMER-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...
CEDAR FALLS
426 PM CDT FRI MAY 29 2015
...THUNDERSTORMS WITH HEAVY RAINFALL ARE MOVING ACROSS THE AREA...
A FEW THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH ACROSS
NORTHEAST IOWA. THE STRONGER STORMS ARE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. RAINFALL RATE ON THE ORDER OF A HALF AN
INCH PER HOUR ARE LIKELY WITH THESE STORMS. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS. LOCALLY
HEAVY RAINFALL ALONG WITH STRONG WIND GUSTS WILL BE POSSIBLE WITH
STRONGER STORMS. IF STORMS APPROACH YOUR AREA MOVE INDOORS UNTIL
THE STORM PASSES AND BE PREPARED FOR HEAVY RAINFALL.
FAB
Funnel Cloud, Sac
- When
- May 29, 3:53 PM CST
- Where
- Sac County, 2.31 mi NNW of Lytton
- Reported by
- Law Enforcement
- Coordinates
- 42.460, -94.890
A brief funnel cloud came down and then retreated upwards. The funnel cloud was observed by the Calhoun County Sheriff.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 29 to 30, 2015$410,000 · 1 in hail · 45 events
- Hail and Damaging Winds in Kansas, May 29, 2015$672,000 · 1.75 in hail · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 29, 2015$110,000 · EF1 · 17 events
- Heavy Rain in Michigan, May 29, 20154 injured · $30,000 · 1 event
- Tornado and Flash Flood in Mississippi, May 29 to 31, 2015$72,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 29, 2015$24,000 · 50 kt wind · 7 events
- Tornado in Illinois, May 29, 2015EF1 · 1 event
- Damaging Winds in Louisiana, May 29, 2015$30,000 · 52 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, May 29, 2015$25,000 · 55 kt wind · 5 events
- Damaging Wind in Missouri, May 29, 2015$30,000 · 74 kt wind · 1 event
- Flash Flood and Debris Flow in Washington, May 29, 2015$14,000 · 1.25 in hail · 16 events
- Damaging Winds in Texas, May 29, 2015$25,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568471.